Washington, 2012

Wildfire in Washington, September 10 to 14, 2012

September 10 to 14, 2012 · NWS OTX · 1 event in 1 county or zone

The wildfire flared up seven miles southeast of Keller, WA on the Confederate Tribes of the Colville Reservation. Strong winds helped to rapidly spread the fire through scattered grasses and heavy timber fuels, in steep and rugged terrain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The wildfire flared up seven miles southeast of Keller, WA on the Confederate Tribes of the Colville Reservation. Strong winds helped to rapidly spread the fire through scattered grasses and heavy timber fuels, in steep and rugged terrain. The Swawilla and Mount Tollman areas were evacuated and five structures were threatened, but no structures were reportedly damaged. The wildfire grew to 26,560 acres before it was contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 10, 9:31 AM PST, 59 minutes earlier.

Area forecast discussion, Sep 10, 9:31 AM PST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1031 AM PDT Mon Sep 10 2012

.SYNOPSIS...
Gusty winds will continue through today as a strong cold front
moves through the area with much cooler temperatures. High
pressure will return to the region Tuesday, and a gradual warming
trend is expected Wednesday through the end of the week.

&&

.DISCUSSION...
Updated the forecast to adjust for the coverage of showers which
will be mainly in the ridges along the Canadian border through the
day. The main weather for the day will be the wind. Gusty winds will
prevail for a good part of the day with areas of blowing dust.
Areas of smoke will be spreading across the region due to the
fires in the western Basin and Cascades. Temperatures will be 8 to
15 degrees cooler than yesterday. /rfox

&&

.AVIATION...
18Z TAFS: Winds are kicking up in the wake of the upper level trough
moving through the region. Expect speeds of 20-30kt with gusts
35-40kt. Areas of blowing dust will be a problem especially from
KMWH to KGEG-KCOE and KPUW, along with some local smoke. Isolated
showers and thunderstorms will remain near the Canadian border
through the afternoon. Winds will subside overnight, while VFR
conditions prevail into Tuesday morning. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  39  64  40  71  44 /  10   0  10  10   0   0
Coeur d'Alene  68  38  65  36  68  41 /  20   0  10  10   0   0
Pullman        68  33  63  31  71  36 /  10   0  10  10   0   0
Lewiston       77  44  72  44  79  48 /   0   0  10   0   0   0
Colville       70  38  69  37  74  40 /  20   0  10  10   0   0
Sandpoint      66  36  64  33  67  37 /  30  10  10  10   0   0
Kellogg        63  40  61  39  65  43 /  30   0  10  10   0   0
Moses Lake     73  41  70  40  76  46 /   0   0   0   0   0   0
Wenatchee      72  47  73  47  76  52 /   0   0   0   0   0   0
Omak           74  40  70  40  76  46 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 11 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington Northeast (Zone 686)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington Okanogan
     Highlands (Zone 687)-East Washington Okanogan/Methow
     Valleys (Zone 684)-East Washington South Central Cascade
     Valleys (Zone 676).

&&
Hazardous weather outlook, Sep 10, 4:21 AM PST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
521 AM PDT MON SEP 10 2012

IDZ002-003-026-027-WAZ031>036-041>044-111230-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
521 AM PDT MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL OCCUR TODAY BEHIND A STRONG COLD FRONT
PASSAGE. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40
MPH ARE LIKELY...AND WILL LIKELY RESULT IN AREAS OF REDUCED
VISIBILITY IN BLOWING DUST. FIRES WILL BE SUBJECT TO QUICKLY
SPREADING AND EXPANDING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ037-038-111230-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
521 AM PDT MON SEP 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

BREEZY CONDITIONS WITH LOW RELATIVE HUMIDITY IS EXPECTED IN THE
AFTERNOON WHICH COULD BRING RAPID FIRE SPREAD TO FIRES IN THE
AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COOL AUTUMN-LIKE AIR MASS WILL SETTLE OVER THE REGION AFTER A
COLD FRONT PASSAGE ON MONDAY. IN WIND SHELTERED VALLEYS OF
NORTHEAST WASHINGTON AND NORTH IDAHO OVERNIGHT LOW TEMPERATURES
WILL DROP BELOW FREEZING BEFORE SUNRISE TUESDAY MORNING AND
WEDNESDAY MORNING. THOSE WITH AGRICULTURAL CONCERNS SHOULD NOTE
THIS AND PREPARE ACCORDINGLY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Highlands

When
September 10, 10:30 AM PST to September 14, 5:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Broadcast Media
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411460.